Its man made in a lab overseas, and it's adding to the opioid casualty count here at home. The synthetic drug fentanyl is 50 times more powerful than heroin.
"The bad guy doesn't care if they are giving people hot batches and they're dying because people are going to go to it and buy it anyway, and they're gonna get their money," said Special Agent Todd Edwards with the DEA Baltimore Field Office
Here in Maryland, fentanyl related overdoses and deaths have increased at an alarming rate, spiking from 26 in 2011 to 340 in 2015. In just the first nine-months of last year, the drug claimed 738 lives.
Creating a possibly fatal job threat for those on the front line of the epidemic.
"You can be in grave danger if you unintentionally come into contact with fentanyl," DEA Acting Administrator, Chuck Rosenberg said.
The U.S. Drug Enforcement Administration sent out an urgent warning to law enforcement and first responders this week saying they need to be on high alert. Accidentally touching or inhaling the dangerous drug could be deadly. Just two milligrams of fentanyl can kill you.
"It just looked like, you know, a regular junk drawer, didn't move anything around, and then I shut it, and about two-seconds after I shut it, my face started burning, I broke out in a sweat," said Harford County Sheriff’s Office Coropral Kevin Phillips.
Nearly three-weeks ago, Phillips and two EMS workers had a close call with fentanyl after responding to a drug overdose in Abingdon.
"I instantly felt very dizzy, and I also felt like I was gonna pass out," Phillips said.
The accidental exposure prompted an immediate review of safety training and equipment. Deputies are now outfitted with head to toe protective gear in the field.
"Whether in pill or powder form, fentanyl is exceptionally dangerous,” Rosenberg said. “Please do not field test any substance you might contain fentanyl"
Along with the video, the DEA released a 19-page document full of guidelines for handling the lethal opioid. Calling for massive changes in the way crews respond to incidents.
"So we as law enforcement, as first responders have to realize we might go into a place where if we know that it's there we take certain precautions, if we believe it might be there, there are other precautions, and if we don't know if it is or isn't, now we have to take precautions anyway, so we have to be extra careful," Edwards said.
Another synthetic opioid causing concern is carfentanil. It's 100 times more potent than fentanyl and 10,000 times stronger than morphine.
The drug is used as a tranquilizer for large animals like elephants, but now, the DEA says it's being mixed with narcotics on the streets.
Agents say there have been 19 deaths related to carfentanil in the state. Six of those happened in Anne Arundel County over six-weeks in April and May.